Alert archive / Delaware / River Flood Warnings in 2024
River Flood Warning 89, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this river flood warning at Jun 6, 2024, 12:42 AM EDT for New Castle County, Delaware. It took effect at Jun 6, 2024, 1:17 AM EDT. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2024, 12:42 AM EDT (04:42 UTC)
- In effect from
- Jun 6, 2024, 1:17 AM EDT
- Expired
- Jun 6, 2024, 3:29 AM EDT
- In force
- 2 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- Minor
County New Castle County, DE
The radar
The Dover AFB radar (KDOX), 100 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point White Clay Creek near Newark (DPKD1). The gauge peaked at 12.85 ft at Jun 6, 2024, 2:00 AM EDT.
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 16.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01479000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
443
WGUS41 KPHI 060442
FLWPHI
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
1242 AM EDT Thu Jun 6 2024
...The National Weather Service in Mount Holly NJ has issued a Flood
Warning for the following rivers in Delaware...
White Clay Creek Near Newark affecting New Castle County.
For the White Clay Creek...including Newark...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Additional information is available at www.weather.gov/phi.
The next statement will be issued this morning at 1030 AM EDT.
&&
DEC003-061430-
/O.NEW.KPHI.FL.W.0089.240606T0517Z-240606T1422Z/
/DPKD1.1.ER.240606T0517Z.240606T0700Z.240606T0821Z.NO/
1242 AM EDT Thu Jun 6 2024
...FLOOD WARNING IN EFFECT UNTIL LATE THIS MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...White Clay Creek near Newark.
* WHEN...Until late this morning.
* IMPACTS...At 11.0 feet, Flooding begins into adjacent open fields.
At 13.3 feet, Delaware Route 7, Stanton Christiana Road, begins to
flood.
At 13.5 feet, Businesses on Delaware Route 7 begin to flood.
* ADDITIONAL DETAILS...
- At 12:30 AM EDT Thursday the stage was 11.4 feet.
- Forecast...The river will rise above flood stage early this
morning to 14.0 feet early this morning. It will then fall
below flood stage early this morning to 5.1 feet.
- Flood stage is 13.0 feet.
- Flood History...This crest compares to a previous crest of
14.0 feet on 12/11/2003.
- http://www.weather.gov/safety/flood
&&
Stream Fld Observed Fcsts (1 am) Crest
Location Stg Stg Day/Time Fri Sat Stg Time Date
White Clay Creek
Newark 13.0 11.4 Thu 12 a 5.2 MSG 14.0 3am 6/06
&&
LAT...LON 3972 7576 3973 7566 3967 7564 3966 7574
$$
MJL1 follow-up statement
285
WGUS81 KPHI 060729
FLSPHI
Flood Statement
National Weather Service Mount Holly NJ
329 AM EDT Thu Jun 6 2024
...The Flood Warning is cancelled for the following rivers in
Delaware...
White Clay Creek Near Newark affecting New Castle County.
DEC003-060830-
/O.CAN.KPHI.FL.W.0089.000000T0000Z-240606T0729Z/
/DPKD1.1.ER.240606T0512Z.240606T0515Z.240606T0526Z.NO/
329 AM EDT Thu Jun 6 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the White Clay Creek Near Newark.
* ADDITIONAL DETAILS...
- At 3:15 AM EDT Thursday the stage was 12.1 feet.
- Forecast...The river is expected to fall to 5.4 feet just
after midnight tonight.
- http://www.weather.gov/safety/flood
&&
Stream Fld Observed Fcsts (2 am) Crest
Location Stg Stg Day/Time Fri Sat Stg Time Date
White Clay Creek
Newark 13.0 12.1 Thu 3 am 5.4 13.0 1am 6/06
&&
LAT...LON 3972 7576 3973 7566 3967 7564 3966 7574
$$
DealWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this river flood warning went out at Jun 5, 9:25 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 5, 9:25 PM EDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
925 PM EDT Wed Jun 5 2024
.SYNOPSIS...
An area of low pressure approaches from the northwest late today
with a warm front moving through the region this evening. A
cold front crosses the region on Thursday into Thursday night.
Heading into the weekend unsettled weather looks to persist into
early next week as several shortwaves pivot around the upper
low over southern Canada.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 9AM...We continue to keep a very close eye on the severe
thunderstorms across the Baltimore metro area tonight as they
shift north and east along the I-95 corridor towards our
forecast area. Our current forecast maintains that conditions
will continue to become less favorable for these thunderstorms
to sustain themselves. That said, many of these storms had a
more aggressive starting point and, thus, we could see some
potentially stronger storms downstream as they cross into our
region.
Previous discussion...Broad surface low pressure lies over
central Canada. A cold front extends out ahead of it and is
through the Great Lakes and is down into the Gulf Coast states.
A warm front is ahead of that cold front, and is through the
Mid- Atlantic, and just southwest of Delmarva and southeast
Pennsylvania.
The warm front lifts north tonight through the region tonight.
Showers and thunderstorms are developing over western
Pennsylvania, western Maryland and Virginia will lift to the
north and spread into the region by this evening. A few showers
are beginning to develop ahead of the front in northern New
Jersey as well. Since it is quite warm and humid, there is 1500
to 2000 J/kg of SB CAPE, a few stronger storms are possible, but
there is not much lift and not much shear.
With loss of diurnal heating tonight, SB CAPE values drop to
around 500 J/kg. Showers become more widespread over the area,
and a few thunderstorms are possible. After sunset, will cap
chances for thunder at chance. PWATs will be quite high as
surface dew points will be well in the 60s and low 70s,
generally around 2 inches. Locally heavy rain is possible, as
well as localized flooding. Flooding potential be limited, as it
has been quite dry of late.
Showers end from south to north by Thursday morning as the
front lifts through the region. Quite warm and humid on Thursday
with highs in the low to mid 80s and dew points in the low 70s,
which should yield a max heat index near 90.
Cold front then approaches from the west Thursday afternoon and
works its way east into Thursday evening. Another round of
showers and thunderstorms will affect the area starting around
midday. SB CAPE values will once again be up around 1500 to 200
J/kg, but again, there will not be much lift, and shear values
will be minimal as well. Some thunderstorms may be severe with
damaging winds and large hail. SPC has the area in a Marginal
Risk, which is a 1 out of 5.
PWATs will be up around 2 inches, so locally heavy rain is
possible once again.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Showers/thunderstorms move offshore on Thursday Night as the
cold front pushes through. The front will dry things out and
dewpoints are expected to fall a good 10 to 15 degrees once it
passes. Skies will clear out as the night goes and temperatures
will drop into the low to mid 60s with 50s in the higher
elevations.
Things have trended drier for the end of the week and first
half of the weekend. The upper level low will slowly move
eastward through the northern Great Lakes and Ontario. A series
of shortwaves will rotate around the base of the low both Friday
and Saturday. This will result in some scattered showers and
isolated thunderstorms developing in the afternoon/evening of
both days, mainly from the I-78 corridor on north. South of
that area, it should stay dry with mostly sunny to partly cloudy
skies. Temperatures both days will be in the upper 70s/low 80s.
Not expecting any severe weather however.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The long term period is forecast to be generally unsettled
through at least the weekend. The aforementioned upper trough
and low will meander across southern Canada and the northern
Great Lakes through early next week. As it does so, multiple
shortwaves will round through the upper trough resulting in
several rounds of showers and occasional thunderstorms through
the weekend into next week. While no singular day appears to be
a washout, there will be quite a bit of showers around, more
likely north and west of Philadelphia with drier conditions
south and east. The highest probability of precipitation will be
during the afternoon hours as diurnal heating allows
instability to be maximized.
More uncertainty comes for the start of next week as guidance
diverges after Sunday. Though there is a decent chance it
remains unsettled, but similar to the weekend, severe weather
impacts do not appear on the table.
Temperatures during this period will remain quite seasonable
for early June with a mix of 70s/80s during the day and 50s/60s
at night.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...IFR/LIFR CIGs and VSBYs in SHRA and TSRA, though TSRA
become more scattered late tonight. Heavy rain possible. S
winds around 10 kt. Moderate confidence.
Thursday...SHRA/TSRA end in the morning, but a prolonged period
of IFR/MVFR CIGs will persist for most of the day. Cold front
approaches from the west, triggering another round of afternoon
SHRA/TSRA. SW winds around 10 kt. Moderate confidence.
Outlook...
Thursday Night...Some lingering showers into the evening at
KACY/KMIV could result in some restrictions but otherwise,
conditons should lift to VFR.
Friday...Primarily VFR though some showers/thunderstorms
(20-30%) possible at KRDG/KABE. Wind gusts out of the west in
the upper teens/low 20s anticipated.
Friday Night...VFR. No significant weather.
Saturday through Wednesday...Conditions will mainly be VFR but
each day features shower chances and the possibility of
restrictions, mainly in the afternoon/early evening. Best chance
each day to see showers and restrictions will be at the Lehigh
Valley terminals.
&&
.MARINE...
Sub-Small Craft Advisory conditions tonight with S winds 15 to
20 kt and seas around 4 feet. Showers and thunderstorms will
result in reduced VSBYs. VSBY restriction in fog will also
occur. On Thursday, SW winds increase to 15 to 20 kt with gusts
up to 25 kt on the ocean and seas build to 5 feet. A SCA has
been issued for most of the day.
Patchy fog will continue into midday Thursday. Another round of
showers and thunderstorms will develop by Thursday afternoon.
Outlook...
Thursday Night...A Small Craft Advisory is in place for the
first half of the night for the New Jersey coastal waters as
seas will be near 5 feet with gusts in the 20-25 kt range. No
marine headlines are in place for Thursday Night for the
Delaware coastal waters or Delaware Bay. Some thunderstorms
possible on the waters.
Friday through Tuesday...No marine headlines expected. Fair
weather outside of some showers on Sunday Night.
Rip Currents...
For Thursday, SSW winds around 10-15 mph will parallel the
shoreline for NJ and offshore for DE beaches. With breaking
waves of 2-3 feet, a medium period swell, and a new moon, the
risk for rip current development is MODERATE for the more
southeasterly facing beaches in New Jersey beaches and LOW for
the more easterly facing beaches in New Jersey and Delaware.
For Friday, winds become a bit more westerly but still have a
southwesterly overall direction, and though slightly lighter,
should still be parallel enough to the southeasterly facing
beaches in New Jersey for a MODERATE risk, with LOW elsewhere.
Rip currents occur often in the vicinities of jetties and
piers. Utilize any guarded beaches if venturing out into the
water. For specific beach forecasts, visit weather.gov/beach/phi
&&
.TIDES/COASTAL FLOODING...
A Coastal Flood Advisory remains in effect for southern NJ,
southern DE, as well as the Delaware Bay counties and Delaware
River counties for the high tide cycle tonight. The threat for
widespread minor flooding increases as winds strengthen then
turn and become shore parallel on Thursday, potentially trapping
water along the coast. In addition, tide cycles will be
elevated due to the New Moon on Thursday. Will continue to
monitor upcoming high tides and make adjustments to the forecast
accordingly. Additional Coastal Flood Advisories may be needed
for the Thursday night high tide cycles.
Overall, the threat for tidal flooding appears to be lower
along the Chesapeake Bay than elsewhere in the region but by the
early morning high tide Thursday, water levels may also
approach spotty minor.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Coastal Flood Advisory until 5 AM EDT Thursday for PAZ070-071-
106.
NJ...Coastal Flood Advisory until 11 PM EDT this evening for NJZ016.
Coastal Flood Advisory until 1 AM EDT Thursday for NJZ021>025.
Coastal Flood Advisory until 5 AM EDT Thursday for NJZ015-
017>019.
DE...Coastal Flood Advisory until 11 PM EDT this evening for DEZ001.
Coastal Flood Advisory until 1 AM EDT Thursday for DEZ002>004.
MD...None.
MARINE...Small Craft Advisory from 11 AM Thursday to 2 AM EDT Friday
for ANZ450>453.
Small Craft Advisory from 11 AM to 6 PM EDT Thursday for
ANZ454-455.
&&
SYNOPSIS...Deal
NEAR TERM...MJL/MPS
SHORT TERM...Hoeflich
LONG TERM...Deal/Hoeflich
AVIATION...Hoeflich/MJL/MPS
MARINE...Hoeflich/MPS
TIDES/COASTAL FLOODING...In the hours before
Local storm report, Jun 5, 9:22 PM EDT, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
922 PM EDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM Tstm Wnd Dmg 2 NNW Chambersville 39.40N 75.58W
06/05/2024 New Castle DE Trained Spotter
Small trees down at Walker School Road and
Fleming Landing Road/DE 9.
&&
RCMLocal storm report, Jun 6, 12:29 AM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1229 AM EDT Thu Jun 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM Flash Flood 1 ESE Glen Roy 39.76N 76.04W
06/06/2024 Chester PA Emergency Mngr
Emergency Management reported a water rescue
on Lees Bridge Road in East Nottingham;
vehicle drove into flooded roadway.
&&
MJLThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:36 PM EDT | Tornado Warning | PHI | New Castle | 24 min |
| Jun 5, 10:57 PM EDT | Tornado Warning | PHI | New Castle | 33 min |
| Jun 5, 11:27 PM EDT | Tornado Warning | PHI | New Castle | 33 min |
| Jun 6, 12:18 AM EDT | Flash Flood Warning | PHI | New Castle | 3 hr |
| Jun 6, 4:27 AM EDT | River Flood Warning | PHI | New Castle | 3 hr |
Nearby
River Flood Warnings in Delaware, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.